September '02 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | 2001 Ed Dewke

Perioral Dermatitis from Corticosteroids
from Shelia A.

For 15 years I've had P.  The last 5 years I’ve had several new flare-ups.  Then a year ago I started having problems with my face. My derm  me told me I have perioral dermatitis, caused by Prolonged use of high potency topical steroids.

Thanks for your web site. -Shelia A.

*****

Ed’s Response:  Thanks for this, Shelia.  We’ve not collected much information here about the side effects of using steroid goop long-term.  I went to the derm on-line resources and found good information at the Dermatology On-line Atlas (see “Other Places,” here).  Specifically, this URL takes you to a picture and information page about perioral dermatitis:

http://www.dermis.net/doia/image.asp?zugr=d&lang=e&cd=36&nr=23&diagnr=695810

Here is a quote from their “information page” about the perioral dermatitis diagnosis:

Persistent eruption composed of erythematous papules and papulopustules. It is distributed primarily around the mouth, affecting the chin and the nasolabial folds and sparing a clear zone around the vermillon border. Itching is never severe, but a sensation of burning is frequently noted. Perioral dermatitis occurs primarily in young women. A number of aetiological factors have been postulated, the main factors being occlusion of the skin surface with moisturising creams in predisposed individuals and prolonged therapy with powerful topical corticosteroids.

It would be interesting to know just what they consider a “powerful topical corticosteroid.”  My derm has always made me use less potent compounds on my face, citing “thinner skin” as the reason why potent goops aren’t good there.

Among the other things we know over-use of topical corticosteroids can do to skin is thin it and cause circulation problems.

Do let us know how you treat this, Sheila, and how you’re faring in general.  -Ed

This Month's Mail | Archives

www.flakehq.com